I'm happy to say that I'm not experiencing some of the most unpleasant potential side effects of chemotherapy. For those who aren't aware of this, chemo can have a lot of unpleasant side effects: Nausea, vomiting, diarrhea, constipation, loss of appetite, hair loss, fatigue, sleep disturbances, peripheral neuropathy, infections, skin disorders... The list is nearly endless, and almost all chemo drugs have these same potential effects. Last time I went through chemo, I had most of them. I still have neuropathy in my toes as a result of chemo, and my digestive system's behavior never returned to its pre-chemo state. I get nauseous easily, and have more lower GI issues than I did before I went through chemo.
My recollection of my previous chemo experience focuses mainly on diarrhea; it seems to me that I had one continuous eight-month stretch of it, though I think in reality I had a few periods of diarrhea-free time. All the antibiotics I was taking to prevent infections killed off my beneficial gut bacteria and allowed my mortal enemy Clostridium Difficile to overpopulate, turning my GI tract into an express tunnel. It was miserable. So diarrhea was my biggest fear this time around. But I haven't had any. Instead I seem to be having just the opposite. Food goes in the pie hole and nothing comes out the other end.
On top of that, since my immune system isn't at peak efficiency right now, my asthma inhaler has caused me to develop an oral fungal infestation, commonly known as thrush. It doesn't hurt, but it is uncomfortable and annoying. I have to take Nystatin, an antifungal mouthwash essentially. It comes in banana yellow, and oddly tastes a little like banana, too. Not the most offensive liquid medication I've ever taken, but not my favorite taste sensation. Good thing I like bananas. My oncologist has indicated that I should expect to be taking a lot of Nystatin during chemo.
But at least I'm not on the regimen of antibiotics, antifungals, and steroids that I had to take last time. I just have to get used to making Nystatin part of my daily beverage choices, and find what method works best to keep the train running smoothly in the intestinal tract. And deal with the fatigue. The fatigue should improve as I get farther away from my most recent chemo treatment. But this week I am feeling pretty worn out.